Hail, Keith
- When
- July 27, 6:59 PM MST
- Where
- Keith County, 6.8 mi W of Brule
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.090, -102.030
Public reported quarter size hail northeast of Big Springs.
Supercells moved through southwest Nebraska during the late evening of July 27, producing severe hail and wind gusts, some significant up to 80 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Supercells moved through southwest Nebraska during the late evening of July 27, producing severe hail and wind gusts, some significant up to 80 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 27, 4:26 PM MST, 2 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 626 PM CDT Wed Jul 27 2022 .SHORT TERM...(This evening through Thursday night) Issued at 332 PM CDT Wed Jul 27 2022 A weak area of surface low pressure is located across northeast CO this afternoon. A weak stationary front extends east of this low pressure across northern KS. A band of mid-level showers continue to track southeast in the wake of an earlier, small complex of storms that moved southeast across the Panhandle into far southwest NE. A secondary boundary extends across northern NE and separates higher dew points to the south and lower northward into SD. A few high based thunderstorms could evolve across portions of southern SD and drift into northern NE late this afternoon. The other more significant storm potential would be across the Panhandle into northern CO and far southwest NE. The earlier convection from this morning has created an outflow boundary (which has now stalled) from near Scottsbluff to Sidney and then southeastward into northwest KS. This boundary may drift back northward into areas south of I-80 across southwest NE this evening, where several CAM members develop convection and then track a complex of storms southeastward from there into northern KS overnight. Initially, supercells and potential severe, will transition to more of a heavy rain threat as the complex moves into northern KS. Otherwise the activity across northern NE should generally be weaker and more isolated and dissipate by mid evening. Surface high pressure will push southeast through the MO River Valley Thursday into Thursday night. This will push the boundary currently located across northern KS farther south into OK. The focus for rainfall will also be confined to areas to the south and southwest nearer the frontal boundary. Otherwise continued comfortable temperatures with the reinforcing surface high pushing in from Canada. In fact, dew points likely lowering into the 40s across portions of northern NE. .LONG TERM...(Friday through Wednesday) Issued at 332 PM CDT Wed Jul 27 2022 An upper area of low pressure that has been centered near Hudson Bay will shift eastward by the weekend. Meanwhile the upper ridge across the western CONUS will begin to build farther to the east across the Rockies. A weak, nearly stationary front will remain located across the High Plains from western KS into the NE Panhandle. Several rounds of showers/thunder are expected across this area into the weekend. Unfortunately the main focus for precipitation looks to remain mostly south and southwest of our area. The heat will gradually build back into the area as the upper level high builds toward the Central Plains next week. High temperatures will be back into the 90s to lower 100s Monday through Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 614 PM CDT Wed Jul 27 2022 Scattered thunderstorms have started to develop across the Panhandle into the Sandhills and will spread south through the evening and overnight hours tonight. Thunderstorms may linger across SW Nebraska around sunrise, however confidence is too low for inclusion at KLBF at this time. Future additional inclusion of TS at LBF is possible. VFR conditions are expected to prevail, however MVFR conditions are possible within thunderstorms. Winds will shift from being generally southerly to the north once a frontal boundary moves through the area during the early morning hours. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Taylor LONG TERM...Taylor AVIATION...Brown/Viken
Hazardous Weather Outlook National Weather Service North Platte NE 849 PM CDT Wed Jul 27 2022 NEZ004>010-022>029-035>038-056>059-069>071-094-281200- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 849 PM CDT Wed Jul 27 2022 /749 PM MDT Wed Jul 27 2022/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. A Severe Thunderstorm Watch is in effect for portions of southwest Nebraska until 2AM CDT/1AM MDT. Damaging winds and large hail are the primary threats. Localized heavy rainfall will be possible for southwest Nebraska and the southern Sandhills. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement
National Weather Service North Platte NE
450 PM MDT Wed Jul 27 2022
NEZ004-022-272330-
Sheridan NE-Garden NE-
450 PM MDT Wed Jul 27 2022
...A strong thunderstorm will impact portions of northwestern Garden
and southwestern Sheridan Counties through 530 PM MDT...
At 449 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wild Horse Butte, or 8 miles northeast of Alliance, moving southeast
at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Antioch, Miles Lake, Wickson Lake, Patterson Lake, Lakeside, Herman
Lake, Krause Lake and Tralnor Lake.
This includes Highway 2 between mile markers 96 and 111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4234 10266 4196 10233 4181 10268 4200 10268
4201 10270 4209 10270 4210 10274 4230 10275
TIME...MOT...LOC 2249Z 322DEG 27KT 4219 10277
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BrownSpecial Weather Statement
National Weather Service North Platte NE
529 PM MDT Wed Jul 27 2022
NEZ004-022-280015-
Sheridan NE-Garden NE-
529 PM MDT Wed Jul 27 2022
...A strong thunderstorm will impact portions of northern Garden and
south central Sheridan Counties through 615 PM MDT...
At 529 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Antioch, or 19 miles southeast of Alliance, moving
southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Crescent Lake National Wildlife Refuge, Richardson Lake, Miles Lake,
Mumper, Patterson Lake, Lakeside, Herman Lake, Deer Lake, Adams
Flats, Britton Lake and Tralnor Lake.
This includes the following highways...
Highway 250 between mile markers 1 and 2.
Highway 2 between mile markers 107 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4200 10267 4209 10242 4174 10208 4156 10263
4174 10264 4175 10267 4177 10268
TIME...MOT...LOC 2329Z 322DEG 24KT 4197 10252
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BrownSpecial Weather Statement
National Weather Service North Platte NE
604 PM MDT Wed Jul 27 2022
NEZ022-035-280045-
Arthur NE-Garden NE-
604 PM MDT Wed Jul 27 2022
...A strong thunderstorm will impact portions of west central Arthur
and eastern Garden Counties through 645 PM MDT...
At 603 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crescent Lake National Wildlife Refuge, or 23 miles north of Oshkosh,
moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Crescent Lake National Wildlife Refuge, Rackett, Bourquim Hill,
Dogtown Flats, Deer Lake, Adams Flats and Britton Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4174 10247 4185 10219 4154 10185 4138 10226
TIME...MOT...LOC 0003Z 322DEG 24KT 4175 10230
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BrownSpecial Weather Statement
National Weather Service North Platte NE
640 PM MDT Wed Jul 27 2022
NEZ022-035-056-057-280130-
Deuel NE-Arthur NE-Garden NE-Keith NE-
640 PM MDT Wed Jul 27 2022
...Strong thunderstorms will impact portions of southwestern Arthur,
northwestern Keith, southeastern Garden and northeastern Deuel
Counties through 730 PM MDT...
At 640 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles west of Arthur to 9 miles north of
Lewellen to near Oshkosh. Movement was southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oshkosh, Lewellen, Lemoyne, Eagle Gulch Campground, Ruthon, Clear
Creek State Wildlife Management Area, Otter Creek Campground, Lake
View Campground, Ash Hollow State Historical Park, Belmar, Bourquim
Hill, Bluewater Battlefield State Historical Park and Windlass Hill.
This includes the following highways...
Highway 61 between mile markers 100 and 110.
Highway 92 between mile markers 115 and 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake McConaughy, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4128 10161 4109 10222 4154 10242 4169 10199
TIME...MOT...LOC 0038Z 335DEG 27KT 4157 10197 4147 10213 4145 10237
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BrownThe North Platte radar (KLNX), 155 km away, was scanning. The volume nearest the first event began at 02:01 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Public reported quarter size hail northeast of Big Springs.
A storm chaser measured a 62 mph wind gust with an anemometer south of Ogallala.
Imperial Airport ASOS measured an 81 mph wind gust.
A mesonet station recorded a 68 mph wind gust north of North Platte.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042418, 1042419, 1042420, 1042421.